Format

Send to

Choose Destination

See 1 citation found by title matching your search:

Front Pharmacol. 2016 Sep 30;7:359. eCollection 2016.

Δ9-THC Intoxication by Cannabidiol-Enriched Cannabis Extract in Two Children with Refractory Epilepsy: Full Remission after Switching to Purified Cannabidiol.

Author information

1
Department of Neuroscience and Behavior, University of São Paulo Ribeirão Preto, Brazil.
2
Department of Clinical Medicine, Federal University of Paraná Curitiba, Brazil.
3
Department of Neuroscience and Behavior, University of São PauloRibeirão Preto, Brazil; Institute of Neuroscience, Hospital Clinic, August Pi i Sunyer Biomedical Research Institute - Center for Biomedical Research in Mental Health Network and Department of Medicine - University of BarcelonaBarcelona, Spain.

Abstract

Animal studies and preliminary clinical trials have shown that cannabidiol (CBD)-enriched extracts may have beneficial effects for children with treatment-resistant epilepsy. However, these compounds are not yet registered as medicines by regulatory agencies. We describe the cases of two children with treatment-resistant epilepsy (Case A with left frontal dysplasia and Case B with Dravet Syndrome) with initial symptom improvement after the introduction of CBD extracts followed by seizure worsening after a short time. The children presented typical signs of intoxication by Δ9-THC (inappropriate laughter, ataxia, reduced attention, and eye redness) after using a CBD-enriched extract. The extract was replaced by the same dose of purified CBD with no Δ9-THC in both cases, which led to improvement in intoxication signs and seizure remission. These cases support pre-clinical and preliminary clinical evidence suggesting that CBD may be effective for some patients with epilepsy. Moreover, the cases highlight the need for randomized clinical trials using high-quality and reliable substances to ascertain the safety and efficacy of cannabinoids as medicines.

KEYWORDS:

Cbd; cannabidiol; electrophysiological; epilepsy; intoxication; refractory reriod

Supplemental Content

Full text links

Icon for Frontiers Media SA Icon for PubMed Central
Loading ...
Support Center